Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 17, NWS Tucson, AZ

July 22, 2019Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 22, 2019, 3:31 PM MST for Santa Cruz County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2019, 3:31 PM MST (22:31 UTC)
Expired
Jul 22, 2019, 4:15 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:59 PM MST, 32 minutes earlier.

Area forecast discussion, Jul 22, 2:59 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
259 PM MST Mon Jul 22 2019

.SYNOPSIS...Ample moisture and favorable flow will result in
scattered to numerous thunderstorms this afternoon into tonight.
Blowing dust due to thunderstorm gusts appear increasingly likely
late this afternoon and early evening. A chance of showers and
thunderstorms will continue Tuesday and into the upcoming weekend.

&&

.DISCUSSION...Large scale pattern and mesoscale features remain
favorable for organized thunderstorm activity with wet downburst
potential and strong organized outflow. Decent easterly storm level
flow with low level southerly inflow for 25-30kts of shear.
Surface based and ML CAPEs in the 1200 to 1800 J/kg range and nice
upper level diffluence. We had to wait an extra hour or so for
sufficient insolation due to earlier debris cloud clearing out
this morning. HRRR and UofA WRF models are doing pretty well again
today and still suggest broad strong outflow pushing from Tucson
to Phoenix late this afternoon into the evening. Our offices have
a blowing dust advisory to set the stage with an eye out for
possible warning levels below 1/4 mile. Marginal severe risk from
SPC and Slight on the excessive rainfall outlook from WPC both
look good. After a busy late afternoon and evening, some showers
will linger embedded in the debris could overnight.

For tomorrow, our high center remains consolidated near the
4-corners region with a nice easterly steering flow continuing
for storms. Deterministic GEFS/ECMWF have a weak impulse under the
high in southwest New Mexico shifting into SE AZ tomorrow
afternoon. That, combined with an above average flow may be enough
to reset for another solid chance of thunderstorms across the
area tomorrow afternoon and evening.

As we maintain this mid level easterly flow through mid week, it
will weaken a little and entrain a little bit of dry air, but we
should maintain enough lower level and boundary layer moisture to
recycle into some afternoon thunderstorms. However, there may be
days where they are not as well supported in valleys such as
Wed/Thu. With the high center finally in a position where it
wobbles back and forth overhead to northwest to northeast of us,
the overall trend will be better than the past couple of weeks
with up days and down days.

&&

.AVIATION...Valid through 24/00Z.
Scattered to numerous TSRA/SHRA starting from the White Mountains to
the Huachucas will move westward to the west of KTUS. This will
mainly affect KTUS, KOLS, and KSAD. Scattered to numerous -TSRA/-
SHRA continuing area-wide tonight as well which will continue to
affect KTUS and KOLS but should bring impacts to KDUG as well. Wind
gusts up to 55 kts may occur with the strongest TSRA.

Otherwise, cloud decks mainly 10k-15k ft MSL except MFVR cigs and
vsbys and potentially brief IFR conditions with strongest TSRA this
afternoon into tonight. Aside from tstm gusts, surface wind today
KTUS vicinity westward nwly 8-16 kts with gusts near 20 kts.
Surface wind today vicinity KSAD to KDUG ely to sely 8-18 kts with
gusts near 25 kts. Surface wind area-wide by end of period ely/sely
8-18 kts with gusts to 25 kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous thunderstorms continue
throughout the afternoon and tonight. Scattered mainly afternoon and
evening thunderstorms will prevail Tuesday into next Sunday. Expect
gusty and erratic winds near thunderstorms. Otherwise, 20-foot winds
Tuesday will be from the east to southeast mainly under 15 mph. 20-
foot winds Wednesday into Sunday will be primarily terrain driven at
less than 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory until 9 PM MST this evening for AZZ501-502-
504>506.

&&

Meyer/Pawlak

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 22, 2:03 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
203 PM MST Mon Jul 22 2019

AZZ507-508-513-222145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
203 PM MST Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
245 PM MST...

At 202 PM MST, Doppler radar was tracking a strong thunderstorm over
Bisbee, moving west at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sierra Vista, Bisbee, Hereford, Naco and Palominas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3161 11017 3158 10965 3134 10982 3133 10994
      3133 11020
TIME...MOT...LOC 2102Z 088DEG 14KT 3143 10991

Meyer
Special weather statement, Jul 22, 2:59 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
259 PM MST Mon Jul 22 2019

AZZ503-507-513-222245-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
259 PM MST Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 345 PM MST...

At 255 PM MST, Doppler radar was tracking an area of strong
thunderstorms over Hereford, or 9 miles southeast of Sierra Vista,
moving west at 20 mph. The complex should continue over the
Huachuca Mountains and likely into the Parker Canyon Lake area.

Winds in excess of 40 mph will be possible with this group of storms.

Locations impacted include...
Sierra Vista, Hereford, Huachuca City, Fort Huachuca, Parker Canyon
Lake, Palominas, Coronado National Memorial, Canelo and Ramsey Canyon
Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, with storm amounts
up to an inch which may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3164 11052 3158 11005 3133 11003 3133 11051
TIME...MOT...LOC 2155Z 097DEG 31KT 3145 11020

Cerniglia
Special weather statement, Jul 22, 3:14 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
314 PM MST Mon Jul 22 2019

AZZ504-507-513-514-222315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
314 PM MST Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
415 PM MST...

At 313 PM MST, Doppler radar was tracking an area of strong
thunderstorms just east and south of Vail, or 15 miles southeast of
Tucson, moving west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Tanque
Verde, Vail, East Sahuarita, Corona De Tucson, Summit, Saguaro
National Park East, Tucson International Airport and Rita Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3223 11046 3174 11048 3179 11111 3224 11085
TIME...MOT...LOC 2213Z 100DEG 12KT 3199 11058

Meyer
Local storm report, Jul 22, 3:17 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
317 PM MST MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     12 SE SIERRA VISTA      31.44N 110.19W
07/22/2019                   COCHISE            AZ   PUBLIC

            DOWNED POWER LINES REPORTED FROM THE PUBLIC
            IN THE AREA.

&&

RP
Special weather statement, Jul 22, 3:28 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
328 PM MST Mon Jul 22 2019

AZZ503-504-507-513-222300-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
328 PM MST Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND SANTA CRUZ
COUNTIES UNTIL 400 PM MST...

At 328 PM MST, Doppler radar was tracking a strong thunderstorm over
Nogales International Airport, or 7 miles northeast of Nogales,
moving west at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nogales, Tubac, Rio Rico, Patagonia, Sonoita, Elgin, Patagonia Lake
State Park, Nogales International Airport, Tumacacori, Amado, Kino
Springs, Canelo, Lochiel, Madera Canyon and Arivaca Junction.

LAT...LON 3180 11110 3175 11051 3133 11050 3133 11108
TIME...MOT...LOC 2228Z 094DEG 15KT 3141 11082

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:19 PM MSTSpecial Weather StatementTWC56 min
Jul 21, 5:30 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 22, 9:00 AM MSTBlowing Dust AdvisoryTWCPima, Pinal12 hr
Jul 22, 2:03 PM MSTSpecial Weather StatementTWCCochise42 min
Jul 22, 2:59 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jul 22, 3:05 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz40 min
Jul 22, 3:14 PM MSTSpecial Weather StatementTWCSanta Cruz61 min
Jul 22, 3:27 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 22, 3:28 PM MSTSpecial Weather StatementTWCSanta Cruz32 min
Jul 22, 3:41 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz49 min
Jul 22, 3:44 PM MSTFlash Flood WarningTWCPima3 hr
Jul 22, 3:56 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz49 min
Jul 22, 4:10 PM MSTFlash Flood WarningTWCPima, Santa Cruz3 hr
Jul 22, 4:22 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 22, 4:25 PM MSTSpecial Weather StatementTWCGreenlee35 min
Jul 22, 4:33 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz4 hr
Jul 22, 4:44 PM MSTSpecial Weather StatementTWCSanta Cruz46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.